Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 227, NWS Memphis, TN

July 2, 2014Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 2, 2014, 3:40 PM CDT for Yalobusha County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2014, 3:40 PM CDT (20:40 UTC)
Expired
Jul 2, 2014, 4:13 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:04 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 2, 12:04 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1204 PM CDT WED JUL 2 2014

.UPDATE.../ISSUED 1132 AM CDT WED JUL 2 2014/

MINOR UPDATES TO REMOVE MORNING WORDING BUT REMAINDER OF THE
FORECAST ON TRACK.

&&

.DISCUSSION...

LATEST WATER VAPOR IMAGERY INDICATES AN UPPER LOW PRESSURE SYSTEM
MOVING SOUTHEAST FROM NORTHEAST KANSAS THIS MORNING. AT THE
SURFACE...A WEAK COLD FRONT EXTENDS ACROSS NORTHERN PORTIONS OF
THE FORECAST AREA. DEWPOINTS TO THE SOUTH OF THE FRONT REMAIN IN
THE UPPER 60S TO LOWER 70S. DAYTIME HEATING SHOULD ALLOW AREAS
SOUTH OF THE FRONT TO DESTABILIZE WITH MLCAPES EXCEEDING 2500 J/KG
BY LATER THIS AFTERNOON. FORCING FROM THE UPPER SYSTEM SHOULD HELP
TO DEVELOP ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
AREAS MAINLY ALONG AND SOUTH OF INTERSTATE 40. A FEW STRONG STORMS
CANNOT BE RULED OUT CONSIDERING THE ANTICIPATED INSTABILITY AND
INCREASING DEEP LAYER SHEAR ALONG THE SOUTHERN PERIPHERY OF THE
UPPER LOW. THE CURRENT FORECAST LOOKS GOOD AND ONLY MINOR CHANGES
TO REMOVE MORNING WORDING WERE MADE.

UPDATED ZONES AND GRIDS HAVE BEEN SENT.

JLH

&&

.DISCUSSION... /ISSUED 324 AM CDT WED JUL 2 2014/

TODAY...CURRENT SURFACE FRONTAL PLACEMENT BARELY DISCERNIBLE FROM
OBS AS A FEW DIFFERENT THUNDERSTORM OUTFLOWS HAVE PASSED THROUGH
THE REGION. LOOKING UPSTREAM IN MISSOURI DRIER AIR IS ON ITS
WAY...BUT IS NOT LIKELY TO MOVE INTO THE CENTRAL AND SOUTHERN
MIDSOUTH COUNTIES UNTIL LATE TODAY AS THE IMPRESSIVE DISTURBANCE
SEEN ON WATER VAPOR ALONG THE NEBRASKA/SOUTH DAKOTA SWINGS THROUGH
THE MID MISSISSIPPI VALLEY. THUS...A THREAT FOR ADDITIONAL STORMS
WILL CONTINUE OVER ABOUT THE SOUTHERN 2/3 THIRDS OF THE AREA.
TEMPERATURES WILL LIKELY BE A COUPLE OF DEGREES COOLER THAN
YESTERDAY...NOT INFLUENCED BY THE FRONT BUT MORE FROM THE
REMAINING CLOUD COVER FROM THE OVERNIGHT CONVECTION. DEWPOINTS
WILL STILL BE CLOSE TO 70F FROM I-40 SOUTH YIELDING AFTERNOON CAPE
VALUES ABOVE 3000 J/KG AND LI'S OF -6C TO -9C. SO A FEW STORMS MAY
GENERATE A STRONG WIND GUST.

BY THIS EVENING MODELS ARE IN AGREEMENT THAT THE LIFT/ENERGY WILL
SHIFT SOUTH AND EAST AS SURFACE HIGH PRESSURE STARTS TO SETTLE
INTO THE MIDDLE OF THE COUNTRY. CLEARING SKIES TONIGHT WITH
LOWERING DEWPOINTS WILL TAKE OVERNIGHT LOWS DOWN INTO THE 60S.

THE HOLIDAY WEEKEND...ALL THAT CAN BE SAID IS FANTASTIC! ABUNDANT
SUNSHINE...LIGHT WINDS...AND NEAR PERFECT HUMIDITY. EXPECTING
HIGHS ON THURSDAY AND FRIDAY IN THE LOW TO MID 80S...WITH FRIDAY
MORNING LOWS DIPPING INTO THE 50S OVER THE EAST. SATURDAY AND
SUNDAY WILL BE SLIGHTLY WARMER...BUT WITH DEWPOINTS STILL IN THE
UPPER 50S TO MID 60S AFTERNOON RH'S WILL REMAIN QUITE PLEASANT.

MONDAY AND TUESDAY...DEEPER GULF MOISTURE WILL RETURN TO THE
REGION AS SOUTH WINDS INCREASE...AND WITH A FURTHER BUILDING OF
UPPER LEVEL HEIGHTS OVER THE SOUTH CENTRAL U.S. HIGH TEMPERATURES
WILL REVERT BACK INTO THE LOW AND MID 90S. A WEAK WEST NORTHWEST
FLOW ALOFT...COUPLED WITH THE HIGHER INSTABILITY WILL GENERATE
AFTERNOON POP-UP STORMS OVER THE AREA.

JAB

&&

.AVIATION...

18Z TAF SET

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. ALTHOUGH CAN/T RULE OUT
A FEW SHRAS/TSRAS DEVELOPING AHEAD OF THE FRONT. HAVE INTRODUCED
VCTS WORDING AT 19Z AT KMEM AND KMKL. WILL CONTINUE VCTS WORDING AT
KTUP. LIGHT AND VARIABLE WINDS EXPECTED AHEAD OF FRONT. BEHIND
FRONT...EXPECT NW WINDS BETWEEN 6-10 KTS. SPEEDS WILL DIMINISH AFTER
00Z BUT INCREASE AGAIN TO 8-10 KTS AFTER 14Z.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 2, 3:22 AM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
322 AM CDT WED JUL 2 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
322 AM CDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE ALONG THE I-40 CORRIDOR AND
POINTS SOUTH TODAY. STRONG WIND GUSTS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

In the hours before

Local storm report, Jul 2, 10:55 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1055 AM CDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     LIGHTNING        ETOWAH                  35.73N 90.23W
07/01/2014                   MISSISSIPPI        AR   EMERGENCY MNGR

            *** 1 FATAL *** 16 OLD KILLED BY LIGHTNING IN CHURCH
            PARKING LOT

&&

JPM
Local storm report, Jul 2, 10:57 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1057 AM CDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     LIGHTNING        OSCEOLA                 35.70N 89.99W
07/01/2014                   MISSISSIPPI        AR   EMERGENCY MNGR

            MUNICIPAL AIRPORT BURNED BY FIRE CAUSED BY LIGHTNING

&&

JPM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:30 PM CDTSpecial Weather StatementMEGTipton30 min
Jul 1, 8:07 PM CDTSpecial Weather StatementMEGCarroll38 min
Jul 1, 8:14 PM CDTSpecial Weather StatementMEGTipton31 min
Jul 2, 12:24 AM CDTSpecial Weather StatementMEGShelby36 min
Jul 2, 3:21 PM CDTSevere Thunderstorm WarningMEGTallahatchie39 min
Jul 2, 4:48 PM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe42 min
Jul 2, 5:08 PM CDTSpecial Weather StatementMEGChickasaw37 min
Jul 2, 5:20 PM CDTSpecial Weather StatementMEGMonroe25 min
Jul 2, 5:35 PM CDTSevere Thunderstorm WarningMEGMonroe25 min
Jul 2, 5:51 PM CDTSpecial Weather StatementMEGLee24 min
Jul 1, 7:45 PM CDTSpecial Weather StatementMEGMississippi45 min
Jul 1, 8:16 PM CDTFlash Flood WarningMEGCraighead, Cross, Mississippi, Poinsett3 hr
Jul 2, 12:02 AM CDTSpecial Weather StatementMEGCrittenden, St. Francis28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.